J Oncol Pharm Pract. 2020 Nov 2:1078155220970631. doi: 10.1177/1078155220970631. Online ahead of print.
INTRODUCTION: Oxaliplatin is a third generation anti-neoplastic platinum compound (organo-platinum complex) used in the treatment of several solid tumours either as a single agent or in combination with other chemotherapy drugs. Hypersensitivity reactions to oxaliplatin are uncommon, with most reports indicating an incidence of 1-5%. The severity of reactions may vary from grade 1 side effect in line of skin flushing and/or rashes to very severe, life-threatening systemic anaphylaxis (grade
3/4). Following mild to moderate hypersensitivity reactions, steroids and/or antihistamines could be administered, after which the patient can be re-exposed to the drug. In severe hypersensitivity reactions however, oxaliplatin must be discontinued while alternative chemotherapeutic regimen or even other forms of therapy should be considered.
CASE REPORT: A 56 year old woman with colorectal cancer who was commenced on adjuvant oxaliplatin therapy developed Hypersensitivity reaction about 2 hours of the first oxaliplatin administration, for which the drug was discontinued and the symptoms improved. She had similar reactions in 2 subsequent attempts at administering same drug, after which the drug was changed. A placebo infusion was administered twice with no untoward reactions.Management and outcome: With each reaction, the drug was immediately discontinued and she was promptly given intranasal oxygen and corticosteroids. She was premedicated with anti-histamines and corticosteroids prior to subsequent cycles. Oxaliplatin was consequently discontinued and she experienced no further hypersensitivity reaction to the subsequent drug regimen.
DISCUSSION: Hypersensitivity reactions to oxaliplatin, though a rare occurrence, are more likely idiosyncratic; with more cases being reported in recent times.